Gabrielle Spencer Posted Date May 12, 2022, 12:16 PM Unread

Gabrielle Spencer

Posted Date

May 12, 2022, 12:16 PM

Unread

      Dextromethorphan is found in many over the counter medications used to treat cough and cold symptoms. It is a D-isomer of codeine, giving it sedating and addictive effects. Side effects related to therapeutic doses are associated with it’s anticholinergic effects such as dry mouth, tachycardia, and decreased concentration. At higher doses it places the person in a dissociative state otherwise known as “robo-ing” The patient who has overdosed on this medication will present with some or all of the following symptoms: euphoria, tachycardia, hallucinations, agitation, mydriasis, and/or coma. Serotonin syndrome may be seen in patients who have ingested a large amount of DXM or in those who use it and are taking serotonergic drugs like MAO-inhibitors, tramadol, or linezolid (Gupta, A., & Singh, O. (2019).  Because these patients often present as hyperactive with psychosis Ativan is recommended. They also may have an acute kidney injury which should be treated with fluids. Liver injury is also seen in the way of an elevated transaminitis. The transaminitis should improve as the patient goes without ingestion of DXM (Sin, T., Espinosa, J., & Fichter, D. (2021). DXM presents like many other drug overdoses. Differential diagnosis for DXM are : acute psychosis, overdose of other psychotropic substances such as PCP, ketamine, MDMA aka ecstasy, GHB , etc. The pharmokenetics of these medications are that they rapidly cross the blood-brain barrier leading to a change in serotonin which alter sensory perceptions causing a high (Khan, M., & Thomas, A. (2020). According to a lot of the research there are many people who have been abusing DXM for years. Many of them well into their thirties. The treatment for it seems to be based on supportive care. This is good information for me because I was familiar with the abuse of cough syrup I was unaware of the substance in it that was causing the high or how to look for it and treat it.

Gupta, A., & Singh, O. (2019). Sympathomimetic Drugs. Principles and Practice of Critical Care Toxicology84.

Khan, M., & Thomas, A. (2020). Steroids, Dissociatives, Club Drugs, Inhalants, and Hallucinogens. In Absolute Addiction Psychiatry Review (pp. 205-230). Springer, Cham.

Sin, T., Espinosa, J., & Fichter, D. (2021). Robotripping: The Dangers of Abusing Dextromethorphan.

Looking for a Similar Assignment? Our ENL Writers can help. Use the coupon code FIRSTUVO to get your first order at 15% off!